Alert archive / California / High Surf Advisories in 2017
High Surf Advisory 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Feb 18, 2017, 4:33 AM PST for 4 counties in California. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2017, 4:33 AM PST (12:33 UTC)
- Expired
- Feb 18, 2017, 6:00 PM PST
- In force
- 13 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 12 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 0.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937 WHUS46 KMTR 181233 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 433 AM PST SAT FEB 18 2017 CAZ006-509-182000- /O.NEW.KMTR.SU.Y.0005.170218T1400Z-170218T2000Z/ SAN FRANCISCO-SAN FRANCISCO PENINSULA COAST- 433 AM PST SAT FEB 18 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL NOON PST TODAY... * WAVES AND SURF...WEST SWELL 12 TO 15 FEET AT 13 SECONDS UNTIL NOON PST TODAY. BREAKERS UP TO 17 FEET ARE POSSIBLE. SEAS GRADUALLY DECREASING IN THE AFTERNOON AND EVENING. * TIMING...UNTIL NOON PST TODAY. * IMPACTS...LARGE SHORE BREAK WHICH CAN INJURE BEACHGOERS... RIP CURRENTS WHICH CAN PULL PEOPLE INTO THE COLD... TURBID WATERS... AND SNEAKER WAVES WHICH CAN KNOCK UNSUSPECTING BEACHGOERS INTO THE SEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ CAZ529-530-190200- /O.NEW.KMTR.SU.Y.0005.170218T1233Z-170219T0200Z/ NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 433 AM PST SAT FEB 18 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING... * WAVES AND SURF...WEST SWELL 15 TO 18 FEET AT 14 SECONDS UNTIL 6 PM PST TODAY. BREAKERS NEAR 20 FEET ARE POSSIBLE. SEAS GRADUALLY DECREASING IN THE EVENING. * TIMING...UNTIL 6 PM PST THIS EVENING. * IMPACTS...LARGE SHORE BREAK WHICH CAN INJURE BEACHGOERS... RIP CURRENTS WHICH CAN PULL PEOPLE INTO THE COLD... TURBID WATERS... AND SNEAKER WAVES WHICH CAN KNOCK UNSUSPECTING BEACHGOERS INTO THE SEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
1 follow-up statement
939 WHUS46 KMTR 181954 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 1154 AM PST SAT FEB 18 2017 CAZ006-509-182100- /O.EXP.KMTR.SU.Y.0005.000000T0000Z-170218T2000Z/ SAN FRANCISCO-SAN FRANCISCO PENINSULA COAST- 1154 AM PST SAT FEB 18 2017 ...HIGH SURF ADVISORY WILL EXPIRE AT NOON PST TODAY... WEST SWELL IS BEGINNING TO DIMINISH...SO THE HIGH SURF ADVISORY WILL BE ALLOWED TO EXPIRE AT NOON. $$ CAZ529-530-190100- /O.CON.KMTR.SU.Y.0005.000000T0000Z-170219T0200Z/ NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1154 AM PST SAT FEB 18 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WAVES AND SURF...WEST SWELL 15 TO 18 FEET AT 13 SECONDS UNTIL 6 PM PST TODAY. BREAKERS NEAR 20 FEET ARE POSSIBLE. SEAS GRADUALLY DECREASING IN THE EVENING. * TIMING...UNTIL 6 PM PST THIS EVENING. * IMPACTS...LARGE SHORE BREAK WHICH CAN INJURE BEACHGOERS... RIP CURRENTS WHICH CAN PULL PEOPLE INTO THE COLD... TURBID WATERS... AND SNEAKER WAVES WHICH CAN KNOCK UNSUSPECTING BEACHGOERS INTO THE SEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 18, 3:03 AM PST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 18, 3:03 AM PST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
303 AM PST Sat Feb 18 2017
.SYNOPSIS...Scattered showers will diminish in coverage through
the day with a period of dry weather conditions possible tonight.
Widespread rainfall set to return to the region on Sunday during
the day with periods of moderate to heavy rainfall likely Sunday
night into Monday. Stronger southerly winds and widespread
flooding will be likely as an atmospheric river takes aim
somewhere along the central California Coast. Showers linger
Monday night into potentially Wednesday before dry conditions
return late next week.
&&
.DISCUSSION...as of 03:02 AM PST Saturday...Scattered showers
continue to move across the region this morning as the main
mid/upper level trough axis shifts inland. Rainfall amounts have
been spotty with generally a few hundredths of an inch per hour
with locally higher amounts near 0.25"/hr within heavier showers.
Expecting showers to diminish in coverage through mid morning with
periods of dry weather conditions forecast across the region this
afternoon and evening. This "dry slot" can be seen on satellite
imagery in wake of the trough aloft and our next system developing
out over the Pacific.
While most areas will remain dry through tonight, cannot rule out
light precipitation across portions of the region. Light rain will
increase in coverage early Sunday morning, first across the North
Bay and along the coastal ranges deeper moisture offshore advects
inland. The forecast models then show a deeper atmospheric
river(AR) with PWAT values in excess of 1.25" reaching the Central
Coast by Sunday afternoon. At first, widespread rain is forecast
to develop across much of the region with the heaviest occuring
across the coastal ranges. The AR and associated band of
precipitation is then forecast to narrow and potentially work
northward resulting in moderate to heavy rainfall as it points
toward the central California coast. As typical with any AR event,
the main forecast challenge remains exactly where the heaviest
band of precipitation will develop as well as the movement or
stalling of said boundary. At this time, it appears the main focus
will be somewhere between the Santa Cruz Mountains northward into
the North Bay from late Sunday afternoon into Monday morning
before the system eventually shifts southward and inland in
response to an approaching mid/upper level system.
Given the fact that the entire region has been battered by system
after system so far this winter and soils remain super saturated,
widespread flooding will be likely from Sunday into Monday! Not
only is widespread moderate to locally heavy rainfall likely,
southerly winds will again increase out head of this system and
will yet again result in downed trees, power outages and further
deterioration of the region's infrastructure. Flooding of area
creeks, streams, low lying areas as well as rises on the main stem
rivers will also be likely. While it remains difficult to forecast
exact rainfall amounts, there is the potential for widespread
2.50" to 3.50" across the North Bay and 1.00" to 3.00" amounts in
other urban areas across the region. Inland valley locations,
especially across the Salinas and Santa Clary Valleys will likely
see lesser amounts depending on where the AR takes aim. Meanwhile,
the North Bay Mountains and coastal ranges southward will likely
see rainfall totals of 3.00" to 6.00" with the potential for some
areas to pick up as much as 10.00" from Sunday afternoon into
Monday. Folks living in flood prone areas are urged to remain
vigilant of the latest forecast and should take necessary measures
to protect life and property in advance of this upcoming storm
system.
Lingering showers are then likely from Monday night into Tuesday
in wake of the heavier precipitation forecast to shift
inland/southward. The forecast models have backed off on the
strength of the subsequent system expected to sweep through
Tuesday night into Wednesday as a mid/upper level system traverses
the region. However, do expect another round of at least light
precipitation to move across as the main upper level trough pushes
inland.
By Wednesday night and especially Thursday, dry weather
conditions are forecast to return to the region as high pressure
develops in wake of the exiting trough. Temperatures late next
week are forecast to be generally below seasonal averages as a
cooler air mass settles in over the region. It is worth noting
that the GFS shows a cool, weak system dropping in across the
region by next weekend while the ECMWF maintains dry weather
conditions. At this time, will keep a generally dry forecast from
late next week into the following weekend as trends favor drier
conditions.
&&
.AVIATION...As of 10:10 PM PST Friday...Storm system continues to
push inland and weaken on Friday evening. Areas of MVFR ceilings
with showers will continue overnight and into Saturday morning.
Winds will mostly be light from the southeast overnight,
switching to the west by Saturday morning. Generally VFR
conditions expected by midday Saturday. Westerly winds will
increase Saturday afternoon.
Vicinity of KSFO...Periods of MVFR ceilings with showers will
continue overnight and into Saturday morning. Generally VFR
conditions expected by late Saturday morning although widely
scattered showers may result in wet runways through about midday.
VFR and dry weather by Saturday afternoon. Winds light from the
southeast overnight, turning westerly by Saturday morning and
increasing Saturday afternoon.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Periods of MVFR ceilings with showers
expected overnight and into Saturday morning. Generally VFR
conditions expected Saturday afternoon. Winds light from the
southeast and east through Friday night becoming westerly on
Saturday morning and increasing Saturday afternoon.
&&
.MARINE...As of 9:16 PM PST Friday...Winds have eased
temporarily over the near shore waters on Friday evening as the
strong storm from early Friday moves inland and weakens.
However...hazardous conditions from squared seas and steep fresh
swell will continue through the weekend. In addition...northwest
winds will increase across the coastal waters late tonight and
Saturday. The next storm system will bring possible gales late
Sunday into Monday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Flood Watch...Salinas Valley and adjoining valleys
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Rough Bar Advisory for SF Bar
SCA...Mry Bay from 10 AM
SCA...SF Bay from 12 PM
&&
PUBLIC FORECAST: RGass
AVIATION: Dykema
MARINE: Dykema
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Feb 17, 5:40 PM PST, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service San Francisco Bay Area 540 PM PST Fri Feb 17 2017 CAZ006-505>513-516>518-528>530-181345- San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Interior Valleys-North Bay Mountains- San Francisco Bay Shoreline-San Francisco Peninsula Coast- East Bay Interior Valleys-East Bay Hills and the Diablo Range- Santa Cruz Mountains-Santa Clara Valley Including San Jose- Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Northern Salinas Valley/Hollister Valley and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 540 PM PST Fri Feb 17 2017 This Hazardous Weather Outlook is for portions of Northern California. .DAY ONE...Tonight Brief moderate to heavy showers will continue through tonight across much of the area. Isolated ponding of water is likely with these showers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday After a brief break in the rain Saturday afternoon...the next system will begin to impact the region Sunday morning and afternoon. This will bring light to moderate rain and gusty winds across the region Sunday...then becoming moderate to heavy rain Monday morning. Flooding is likely in prone locations. Debris flows such as land and rock slides are likely in hilly terrain. This will be an impactful weather system for the greater Bay Area region. Rain will turn to showers late Monday into Tuesday with showering tapering Tuesday night. Some showers may coming in form of thunderstorms...producing locally gusty winds and bringing small hail. By mid week should abate allowing for a period of drying. A large swell is expected to impact the coastal areas Tuesday into Wednesday with breaking potentially up to 25 ft. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Please report significant weather or damage to the NWS in office in Monterey.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 6:17 PM PST | Areal Flood Advisory | MTR | Santa Clara | 118 min |
| Feb 17, 9:22 PM PST | Small Craft Advisory | MTR | 24 hr | |
| Feb 18, 10:06 AM PST | Flood Watch | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 64 hr |
| Feb 18, 2:23 PM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 60 hr |
| Feb 18, 2:29 PM PST | Gale Warning | MTR | 60 hr |
Nearby
High Surf Advisories in California, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.